Wyoming, 2022

High Wind in Wyoming, December 29 to 31, 2022

December 29 to 31, 2022 · NWS CYS · 3 events in 3 counties and zones

Strong winds returned to the wind prone areas of southeast Wyoming 29-31 December 2022.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds returned to the wind prone areas of southeast Wyoming 29-31 December 2022.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 29, 7:49 PM MST, 7 minutes earlier.

Area forecast discussion, Dec 29, 7:49 PM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
749 PM MST Thu Dec 29 2022

.UPDATE...
Issued at 740 PM MST Thu Dec 29 2022

The forecast remains on track this evening with little changes to
report. Wind gusts have remained below high wind criteria for a
majority of SE WY, but the I-80 corridor has seen some locations
in the 50+ mph range. Carbon County has a few light snow showers
being reported, but only minor accumulations can be expected
outside of the higher terrain overnight. Would expect overnight
lows to remain on the chilly side as several locations will
experience partly cloudy to clear skies. Still expect a gradual
increase in cloud cover by morning for the western zones as the
next prolonged weather disturbance begins to impact the higher
terrain with snow showers. Until that time, a quiet weather regime
outside of gusty winds in the wind prone corridors, will remain
for the area overnight.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 257 PM MST Thu Dec 29 2022

Key Impact Messages:

1) High Wind Watches and Warnings are in effect. High Wind Warning
is in effect for the Arlington wind prone area through late
Saturday night. High Wind Watches are in effect for the Bordeaux
wind prone area and the I-80 summit. Expect wind gusts between 60
and 65 mph in these areas. Some lulls in the winds can be expected
at times.

2) Winter Storm Warnings are in effect for the Sierra Madre and
Snowy ranges. Long duration heavy, wet snow expected Friday
through Saturday.

.SIGNIFICANT MOUNTAIN SNOW...

Overview: Very active forecast shaping up in the short term
forecast period. We are tracking a small scale high wind threat
and the potential for a significant mountain snow event. The
Arlington wind prone zone was upgraded to a High Wind Warning and
the I-80 summit was added to a High Wind Watch with this forecast
update. Additionally the Sierra Madre and Snowy ranges were
upgraded to Winter Storm Warnings. While this Winter Storm
Warning extends into the long term forecast period to cover both
periods of heavy snow, the short term discussion will focus on the
first round of heavy mountain snow.

Before we discuss the wind and snow threat, currently across the
region, winds are beginning to increase across much of SE Wyoming
this afternoon. The strongest winds are being observed near
Arlington with gusts exceeding 55 mph, with wind gusts between 40
and 45 mph across the south Laramie Range and Foothills. Across
the I-25 corridor winds will be a little lighter but periodic
gusts up to 40 mph may be possible. The area of light snow that
produced light accumulating snow across the Nebraska Panhandle
this morning, is beginning to move east bringing an end to the
snow threat. Highest accumulation seems to be in around the Sidney
area with lighter amounts near Alliance.

.(High Wind): Analyzing the high wind threat, models have come
into better agreement and the in-house modeling guidance has also
increased high wind probabilities, especially across the Arlington
wind prone and the I-80 summit areas. Across Arlington
probabilities show a prolonged elevated to high wind threat and
pinpointing a window of when those higher winds will occur has
come into better alignment. Tightening MSLP gradients coupled with
strong H7 winds have overlapped for an 18 to 24 hr window before
parameters begin to change and diminish the threat. With better
alignment confidence was high enough to issue a High Wind Warning
for the Arlington area from this evening through 11 PM Saturday.
Confidence for high winds is lower for the Bordeaux and I-80
summit, with the main concern remaining the overall orientation of
the mean flow which may limit the high wind potential for these
areas. Outside of these areas, breezy conditions are expected
across much of SE Wyoming.

.(Mountain Snow): Models are in great agreement for significant
mountain snow to occur beginning tomorrow and lasting through
Saturday. Ongoing AR (Atmospheric River) event across the west
coast will shift inland as the potent storm system begins to move
ashore. QPF percentiles running above the 90th percentile for
this time of year and model spreads are running quite high, with
lower bounds hovering around 1.0". This deep moist column will
slam into the mountain ranges in a pure upslope snow event that
will persist for multiple days. Significant mountain snow is
expected with the window of most concerning occurring with the
arrival of better upper level jet dynamics and vorticity lobes.
2-3"/hr snow rates are likely at times and with current snow
ratios in the 10:1 to 12:1, heavy, wet snow seems likely. The
Sierra Madre mountains could see up to 2 feet of snow with the
Snowy's seeing around 12 to 18 inches. Again, this is just the
first round of heavy snow, the next one comes with a potent closed
low arriving on the heels of this AR event. See long term
discussion for more details.

.LONG TERM...(Sunday night through next Thursday)
Issued at 257 PM MST Thu Dec 29 2022

The primary concern in the extended forecast remains the potentially
impactful winter storm New Years Day (Sunday) through Monday night
for the plains/lower elevations across the CWA. Uncertainty still
exists for this storm, but models and ensembles appear to be trying
to converge on similar solutions.

Most confidence for this storm lies in the Sierra Madre and Snowy
Ranges. These ranges will be stuck in a prolonged period of moderate
to heavy snow starting Friday and continuing through Monday night.
Heaviest snow and the larger majority of snow looks to fall here
within the short term period, however, the mountains will likely
pick up an additional 10 to 15 inches of snow for the Sunday to
Monday timeframe due to great moisture availability. As a result, a
Winter Storm Warning will run though Monday evening for the
mountains.

As stated earlier, there is still a lot of uncertainty for the
plains and lower elevations as models are still not in great
agreement regarding this system. The deterministic GFS is by far the
most organized and most progressive. The GFS has lee cyclogenesis
and surface low formation taking place in southeast to east-central
Colorado and quickly pushing northeast into eastern Nebraska by
Monday night. This storm track looks very similar to the storm
that caused widespread blizzard conditions about two weeks ago. If
this solution holds true, areas like the Pine Ridge could see
some good snowfall accumulations from upslope slow and wrap-around
moisture. Areas like CYS and LAR will likely miss out on the
better accumulation with this solution. Luckily, this storm does
not look nearly as windy as the blizzard two weeks ago. The
deterministic ECMWF and Canadian still remain disorganized with
this storm. The ECMWF shows the surface low developing much
farther south and east, and does not show the storm organizing
until its well off to the east in eastern Kansas. This solution
would likely not yield as much snowfall as the current GFS.

Although deterministic storm tracks differ quite substantially, GFS
and ECMWF ensemble means for snowfall are actually pretty similar.
As a result, began to nudge snowfall totals up from the previous
forecast package towards some of the ensemble means. Won't go
into detail on snowfall amounts just yet as this system sits out
in Day 4 with still a good amount of uncertainty.

After the storm, benign weather looks likely through next weekend as
an upper-level ridge builds overhead by the end of the work week.
Cooler, below average temperatures are expected with the storm,
however, high temperatures will still be bearable, with afternoon
temperatures in the upper 20s to 30s through Thursday. Not expecting
much in the way of precipitation Tuesday through Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 415 PM MST Thu Dec 29 2022

VFR for all terminals through the forecast period. CIGs should
lift for any of the NE Panhandle terminals seeing clouds below
10,000 feet by late this evening. Wind gusts of 20-30 knots will
be observed at the SE WY terminals through the overnight forecast
period. KLAR and KRWL will see an uptick in wind gusts for Friday
with 30-45 knots being possible Friday afternoon. Wind gusts for
the NE Panhandle terminals should remain at or below 12 knots
after 2Z this evening. KBFF and KAIA will see elevated wind gusts
return by 18Z Friday up to 25 knots.

&&

.FIRE WEATHER...
Issued at 420 AM MST Thu Dec 29 2022

Minimal fire weather concerns for the next several days due to
higher humidity, snow cover, and additional snow possible. Strong
winds are possible in the wind prone areas of SE Wyoming today
through early Sunday. Breezy to windy conditions are likely
elsewhere in SE Wyoming, particularly on Friday, but humidity is
expected to remain above 25%. An extended period of mountain
snowfall is likely to begin Friday and continue through Monday.
There is a chance for more widespread snow on Monday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch through Saturday evening for WYZ106-116.

     High Wind Warning until 11 PM MST Saturday for WYZ110.

     Winter Storm Warning from 11 AM Friday to 5 PM MST Monday for
     WYZ112-114.

NE...None.
&&

UPDATE...BW
SHORT TERM...AW
LONG TERM...SF
AVIATION...BW
FIRE WEATHER...MN
Hazardous weather outlook, Dec 29, 2:07 PM MST, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
207 PM MST Thu Dec 29 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>119-302115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
207 PM MST Thu Dec 29 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

High wind possible across the wind prone areas and the I-80 summit
through the evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Prolonged Winter Weather. See current active winter weather
highlights.

.Spotter information statement...

Not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
December 29, 7:56 PM MST to December 31, 1:00 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Arlington WYDOT site on Interstate 80 reported this peak wind gust. Several other WYDOT sensors in this zone reported wind gusts in excess of 58 mph.

High Wind, Central Laramie Range and Southwest Platte County

When
December 30, 3:46 PM MST to 11:24 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Bordeaux WYDOT site on Interstate 25 reported these wind gusts.

High Wind, South Laramie Range

When
December 30, 4:54 PM MST to 4:58 PM MST
Where
South Laramie Range forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad site SHERWS 2 miles west northwest of Buford reported this peak wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1065483, 1065481, 1065484.